When it comes to taking medication, there are usually a plethora of side effects associated with the medicine. It’s no different when you’re taking psychiatric medications like antidepressants and antipsychotics. I’ve been on medication for my mental health since age 11. I’ve stopped and started so many different meds that I’ve lost count. That being said, I know all too well the various side effects that you expose yourself to when you’re taking antidepressants and antipsychotics. I’m currently on both an antidepressant and antipsychotic and the only negative side effect I’ve experienced on my current regimen is dry mouth. That’s minimal compared to some of the more serious effects they can have. My psychiatrist switched my medication last year, but before that I was on quetiapine (Seroquel). The most notable side effect I had while taking this medicine was weight gain. Since starting it in 2015 I’ve gained over 50 pounds. Two other side effects I experienced were sedation (this was ok because it helped with my insomnia) and if I took a dose higher than 150, I’d experience choking while trying to fall asleep. Despite the horrid weight gain, I chose to stay on Seroquel because it managed my bipolar disorder.
Today I want to talk about some of the side effects taking these medications can have so that any of you who are currently on them or thinking about starting them can be aware.
What are antidepressants and antipsychotics?
- Antidepressants are generally used to treat depression, but they are also used to treat other disorders such as anxiety and insomnia.
- Antipsychotics are used to treat severe mental illnesses such as schizophrenia and bipolar disorder. They might also be prescribed to treat severe depression.
Side effects of antidepressants
- Increased appetite
- Weight gain
- Dry mouth
- Blurred vision
- Diarrhea or constipation
- Decreased sex drive
- Erectile dysfunction
- Heart rhythm problems
- Suicidal thoughts
Side effects of antipsychotics
- Weight gain
- Akathisia (restlessness)
- Changes in metabolism or glucose and lipids
- Lower sex drive
- Low blood pressure
- Tardive dyskinesia (involuntary muscle movements)
- Blurred vision
- Dry mouth
- Uncontrollable movements such as tics or tremors
- Heart palpitations or increased heart rate
Clearly, some of these are more serious than others. Now that we’re aware of potential side effects, let’s look at some tips that might help.
- Talk with the person who prescribes your medication. Be open and honest with your doctor about what you’re experiencing. They’ll be able to work with you and decide whether you need to decrease your dose or stop the medication all together.
Note: If you’re experiencing side effects, it’s not recommended that you stop taking your medication abruptly without speaking to a doctor.
- Keep water around at all times. As I mentioned, I currently deal with dry mouth as a result of one of my medications. It’s annoying and I often feel like I haven’t had enough water (I usually drink more than the recommended cups daily). I’ve also read that sucking on sugarless candy or chewing sugarless gum can provide some relief.
- Keep track of your side effects. Use a notebook or the notes app in your phone to write down your side effects. When I first started taking Seroquel, I experienced headaches and would write down every time I had one. My psychiatrist at the time assured me they would go away within a few days and eventually they did.
- Exercise regularly and build healthy eating habits. The weight I’ve gained from Seroquel has taken a serious toll on my self-esteem and I’m still recovering. I’m slowly getting into the habit of working out regularly and I eat pretty healthy too. I know being consistent with this will be the key to shedding these pounds.
- Do your research. Before I start a new medication, I always do my research. This can be good or bad depending on your mindset. I do it because I like to be aware of the risks and it’s actually been lifesaving for me. There was one medication I was prescribed that is known to cause seizures. I have a history of seizures so for me this was a red flag. As soon as I saw this, I called my psychiatrist to inform her and let her know I wouldn’t be taking the medication. Yes, it can be terrifying reading others horror stories, but I feel like it’s better to know than to be in the dark. Research the medication so that if you start taking it and experience any changes, you know they’re most likely associated with the meds.
Overall, the benefits of my meds outweigh the risks. I’m able to function and it’s in part due to my medicine. If you’re struggling with your mental health and considering medication but the side effects scare you, ask yourself if it’s worth it. For some, they don’t believe it is and that’s ok. I’d never want to push taking psychiatric medication on anyone because it’s been a long and bumpy road for me. That being said, it might help to make a pros and cons list and talk it over with your doctor or a therapist. Remember that medication is only one treatment for mental illness and explore your options.